Kansas, 2016

Damaging Winds in Kansas, July 13, 2016

July 13, 2016 · NWS DDC · 4 events in 2 counties and zones

A weakening MCS that was moving out of northeast Colorado after midnight finally produced some severe thunderstorm winds towards sunrise in parts of Ellis and Trego counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A weakening MCS that was moving out of northeast Colorado after midnight finally produced some severe thunderstorm winds towards sunrise in parts of Ellis and Trego counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 13, 2:30 AM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Jul 13, 2:30 AM CST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
330 AM CDT WED JUL 13 2016

.UPDATE...
Issued at 330 AM CDT Wed Jul 13 2016

Updated northern zones for severe thunderstorm watch. Goodland
ASOS has measured at least 66 mph from these storms. Added
damaging wind wording to the grids and increased pops Scott county
eastward. Appears highest risk for damaging winds will be Scott,
Lane, Ness and Trego counties.

UPDATE Issued at 253 AM CDT Wed Jul 13 2016

Small MCS in NW Kansas has turned SE as expected, and will impact
the NE counties (Trego, Ellis, Ness, Rush) through sunrise. Heavy
rain and lightning are likely. Updated the grids to match radar
trends.

&&

.SHORT TERM...(Today and tonight)
Issued at 1230 AM CDT Wed Jul 13 2016

Generally a clear sky across SW Kansas this morning. Thunderstorms
currently ongoing over NE Colorado as of midnight are forecasted
by the NAM/HRRR models to affect the NE zones between now and
sunrise. Radar imagery from Goodland would suggest that motion is
more easterly, but a turn to the SE toward Hays should occur this
morning as storms are directed into the LLJ and instability axis
across Kansas.

After the potential for morning convection across the NE zones,
most areas will be dry for most of Wednesday. With strong heating
and rich boundary layer moisture, an isolated thunderstorm is
conceivable just about anywhere during the afternoon/evening.
Instability fields from the GFS and QPF fields from the ECMWF
would suggest this will be most likely again across the NE zones.
SPC slight risk (15% wind/hail) for our NE zones looks reasonable,
but still feel more widespread severe threat will reside across
central and especially eastern Kansas this afternoon and tonight.

Surface winds will trend more northerly during the course of
Wednesday as surface trough/boundary slides southward. Despite
this, 850 mb temps warm about 3C today over Tuesday, allowing for
hotter temperatures this afternoon ranging from 96-102.

.LONG TERM...(Thursday through Tuesday)
Issued at 240 AM CDT Wed Jul 13 2016

Active period of thunderstorms expected Thursday through Friday,
before hot and dry weather prevails this weekend and especially
next week.

Still expecting an uptick in thunderstorm coverage across SW
Kansas on Thursday, with ECMWF showing MCS generation in the
vicinity of SW Kansas for many consecutive runs. With minor
placement differences, NAM/GFS agree. Instability and shear will
be strong Thursday, with easterly upslope along and north of a
frontal boundary. Some storms will be severe and produce very
heavy rainfall. Agree with SPC Day 2 with highest risk of large
hail and damaging winds across the SE zones Thursday afternoon
and evening. With the upslope flow, convection and cloud cover,
temperatures will cool several degrees Thursday over Wednesday's
readings.

Friday...NW flow aloft, around strong upper high over the Desert
SW, will give SW Kansas one more opportunity for widespread
rainfall. Convection on the higher terrain in Colorado will again
be directed SE, with another MCS of some form or fashion tracking
through SW Kansas Friday evening through Saturday morning.
Certainly enough evidence to keep chance/scattered wording in all
zones, with MEX guidance suggesting likely coverage will
eventually be needed. Again on Friday, E/SE upslope flow will add
to moisture/shear parameters allowing for strong to severe storms.
A nice break from the heat on Friday with all zones forecasted to
remain in the 80s.

Saturday through Tuesday...Dry and hotter. An isolated
thunderstorm remotely still possible Saturday, before strong upper
high builds into Kansas Sunday, and finds a home over Kansas
through much of next week. Models are quick to bring in triple
digit heat during this time, but moist soils after Thursday and
Friday's rainfall will slow this process down some.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1200 AM CDT Wed Jul 13 2016

VFR/SKC expected to prevail through the TAF forecast period.
Thunderstorms over NE Colorado at midnight are forecasted by
NAM/HRRR models to organize into a complex and track SE toward
HYS toward the 09-12z time frame. Have enough confidence in these
solutions to add a convective TEMPO group for HYS starting at 09z.
Otherwise, surface winds through Wednesday will trend NWly and
then NEly behind another weak frontal boundary. Convection
Wednesday afternoon/evening will be isolated at best, with
confidence on aviation impacts low.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  97  69  91  66 /  20  20  40  40
GCK  95  68  88  66 /  10  10  30  20
EHA  99  66  93  65 /  10  10  40  30
LBL  99  69  93  66 /  20  20  40  30
HYS  95  70  85  64 /  40  20  30  30
P28 101  72  93  69 /  10  20  50  60

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

UPDATE...Turner
SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Turner
Hazardous weather outlook, Jul 13, 2:46 AM CST, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
346 AM CDT WED JUL 13 2016

KSZ030-031-043>046-061>066-074>081-084>090-140900-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
346 AM CDT WED JUL 13 2016 /246 AM MDT WED JUL 13 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL IMPACT THE NORTHERN AND NORTHEAST COUNTIES THIS
MORNING. DAMAGING WINDS ARE THE PRIMARY THREAT.

ISOLATED THUNDERSTORMS WILL REDEVELOP THIS AFTERNOON THROUGH
TONIGHT. COVERAGE WILL BE LIMITED. SOME STORMS MAY BE SEVERE
ACROSS THE NORTHEAST COUNTIES, CAPABLE OF WINDS TO 60 MPH AND
QUARTER SIZE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED THURSDAY AND FRIDAY. THE MOST
WIDESPREAD ACTIVITY IS EXPECTED DURING THE EVENING AND OVERNIGHT
HOURS. SOME STORMS WILL BE STRONG TO SEVERE, PRODUCING LARGE HAIL,
DAMAGING WINDS, AND FLOODING RAINFALL.

STRONG HIGH PRESSURE WILL BRING DRY WEATHER AND HOTTER
TEMPERATURES THIS WEEKEND AND NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NEEDED ACROSS THE NORTHEAST COUNTIES THIS
MORNING.

LIMITED SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND
EVENING.

SPOTTER ACTIVATION MAY BE REQUIRED THURSDAY AND FRIDAY.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

TURNER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Trego

When
July 13, 4:10 AM CST
Where
Trego County, 0.69 mi N of Wakeeney
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.030, -99.880

Two inch diameter tree branches were broken by the high wind.

Thunderstorm Wind, Ellis

When
July 13, 4:50 AM CST
Where
Ellis County, 0.88 mi NW of Hays
Measured
70 kt (81 mph) measured gust
Reported by
Public
Coordinates
38.880, -99.330

Numerous tree branches and power lines were blown down by the high wind.

Thunderstorm Wind, Ellis

When
July 13, 4:55 AM CST
Where
Ellis County, 4.73 mi NW of Catharine
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.980, -99.280

A pole barn was destroyed by the high wind.

Thunderstorm Wind, Ellis

When
July 13, 4:55 AM CST
Where
Ellis County, (Hys)hays Muni Arpt
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
38.850, -99.270

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652948, 652950, 652949, 652951.